South Dakota, 2018

Hail and Damaging Wind in South Dakota, August 15, 2018

August 15, 2018 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over eastern Fall River County, producing large hail and strong wind gusts east and southeast of Angostura Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Fall River County, producing large hail and strong wind gusts east and southeast of Angostura Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 12:40 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 15, 12:40 PM MST, 1 hour 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
140 PM MDT Wed Aug 15 2018

.DISCUSSION...(This Evening Through Wednesday)
Issued at 135 PM MDT Wed Aug 15 2018

19z surface analysis had weak meso-high over south central SD,
which has pushed an outflow boundary from convection into NE with
the tail end into northwest NE. Upper low evident over the Black
Hills. Isolated storms occurring directly under upper low and
ahead of low where best implied forcing evident across south
central SD into central NE. Tongue of 1-1.5KJ/kg MLCAPE noted
over northern NE curling north into the Black Hills, albeit with
lower instability. 0-6km bulk shear 15-20m/s along the SD/NE
border. Main concern this afternoon/early evening is supercell
potential. Suspect most active weather will be south of the CWA
with latest CAMs trending in this direction, but can't rule out
one or two supercells near the NE border through early evening.
East-southeast motion takes them out of the CWA as they evolve.
Overnight, upper low exits the CWA with upper ridge quickly
building into the northern plains. Precipitation and clouds will
clear from west to east over western SD, but will hangup over
south central SD. Temperatures will be pleasantly cool.

Thursday through Friday afternoon, upper/thermal ridge build into
the area bringing warmer temperatures, subsiding air, and dry pops.

Friday night into Sunday, progressive upper trough will move from the
northern Rockies into the plains. Moisture return begins in earnest
Friday night ahead system with well-defined synoptic lift Saturday
afternoon/night. Instability will be moderate, although there is
some model disagreement. Instability/shear profiles suggest a few
severe storms may occur during peak heating. Additional
showers/embedded storms expected as the upper trough closes off into
upper low Saturday night into Sunday. Pretty high pops warranted for
this system given model continuity and forecast QPF. Noticeably
cooler temperatures given cloud cover, precipitation and cooling
thermal profiles.

Early next week, west/northwest flow may bring low chances of
precipitation with near/slightly below normal temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1100 AM MDT Wed Aug 15 2018

Scattered showers and thunderstorms are expected today with local
MVFR/IFR conditions, mainly in the Black Hills and south central
South Dakota. Outside of any showers or thunderstorms, VFR
conditions are expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Helgeson
AVIATION...Foscato
Hazardous weather outlook, Aug 15, 3:38 AM MST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
438 AM MDT Wed Aug 15 2018

SDZ001-002-012>014-024>029-072>074-WYZ056>058-071-161200-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
438 AM MDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will return this weekend into early next
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ030>032-041>044-046-047-049-161200-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
438 AM MDT Wed Aug 15 2018 /538 AM CDT Wed Aug 15 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today into this evening. Some
thunderstorms may be severe and could also produce very heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will return this weekend into early next
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-161200-
Northern Campbell-Southern Campbell-
438 AM MDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will return this weekend into early next
week. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 15, 8:38 AM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
938 AM MDT WED AUG 15 2018

WYZ057-151615-
Wyoming Black Hills WY-
938 AM MDT WED AUG 15 2018

...STRONG THUNDERSTORM FOR EAST CENTRAL CROOK COUNTY UNTIL 1015 AM
MDT...

At 937 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Warren Peak, or 8 miles north of Sundance, moving
west at 5 mph.

Dime size hail will be possible with this storm.

This storm will remain over the area northeast of Warren Peak.

This Includes Interstate 90 in Wyoming between Mile Markers 192 and
197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4457 10420 4443 10425 4445 10443 4459 10438
TIME...MOT...LOC 1537Z 106DEG 6KT 4452 10432

Bunkers
Special weather statement, Aug 15, 9:29 AM MST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1029 AM MDT WED AUG 15 2018

WYZ057-151700-
Wyoming Black Hills WY-
1029 AM MDT WED AUG 15 2018

...STRONG THUNDERSTORM FOR CENTRAL CROOK COUNTY UNTIL 1100 AM MDT...

At 1028 AM MDT, Doppler radar was tracking a strong thunderstorm over
Warren Peak, or 6 miles northwest of Sundance, moving southwest at 10
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Warren Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4456 10439 4445 10432 4436 10451 4449 10462
TIME...MOT...LOC 1628Z 062DEG 10KT 4449 10444

Bunkers
Special weather statement, Aug 15, 1:22 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
222 PM MDT WED AUG 15 2018

SDZ029-074-152045-
Hermosa Foot Hills SD-Southern Black Hills SD-
222 PM MDT WED AUG 15 2018

...SPECIAL WEATHER STATEMENT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 9 miles east of Custer, moving
east at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fairburn, northern Wind Cave National Park, Blue Bell, Center Lake,
Stockade Lake, Custer State Park, Mount Coolidge, Legion Lake,
Buffalo Corrals, State Game Lodge, Sylvan Lake and Black Hills
Playhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4365 10355 4385 10357 4385 10347 4378 10312
      4351 10328
TIME...MOT...LOC 2022Z 288DEG 9KT 4371 10342

Bunkers
Local storm report, Aug 15, 1:52 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HEAVY RAIN       5 ENE DOWNTOWN CUSTER   43.80N 103.52W
08/15/2018  M1.75 INCH       CUSTER             SD   TRAINED SPOTTER

            FELL IN 20 MINUTES.

&&

ARK
Special weather statement, Aug 15, 1:53 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
253 PM MDT WED AUG 15 2018

SDZ027-029-041-074-152130-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
253 PM MDT WED AUG 15 2018

...STRONG THUNDERSTORM FOR SOUTH CENTRAL CUSTER AND NORTH CENTRAL
FALL RIVER COUNTIES UNTIL 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Buffalo Gap, or 6 miles northeast of Hot Springs,
moving southeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Oral, Buffalo Gap and Maverick Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4350 10350 4358 10336 4350 10321 4348 10321
      4348 10317 4346 10314 4332 10336
TIME...MOT...LOC 2052Z 318DEG 14KT 4350 10339

Bunkers
Special weather statement, Aug 15, 2:20 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
320 PM MDT WED AUG 15 2018

SDZ027-041-152145-
Fall River SD-Southern Foot Hills SD-
320 PM MDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER COUNTY UNTIL
345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Angostura Reservoir, or 7 miles southeast of Hot
Springs, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oral, Oelrichs, Smithwick, Hay Canyon Butte, Angostura Reservoir and
Maverick Junction.

LAT...LON 4338 10346 4343 10335 4339 10323 4321 10303
      4308 10345 4331 10352
TIME...MOT...LOC 2120Z 324DEG 20KT 4335 10338

Sherburn

The radar

The Rapid City radar (KUDX), 98 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
August 15, 2:28 PM MST
Where
Fall River County, 1.91 mi S of Hot Springs Municipal Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.342, -103.383

Wind gusts were estimated at 60 mph.

Hail, Fall River

When
August 15, 2:45 PM MST
Where
Fall River County, 1.9 mi S of Hot Springs Municipal Airport
Measured
1 in hail
Reported by
Public
Coordinates
43.343, -103.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772631, 772633.